Alert archive / North Dakota / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 148, NWS Bismarck, ND

August 23, 2022McLean County, Ward County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Aug 23, 2022, 4:22 PM CDT for McLean County, Ward County, North Dakota. It was in force for 68 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 23, 2022, 4:22 PM CDT (21:22 UTC)
Expired
Aug 23, 2022, 5:30 PM CDT
In force
68 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties McLean County, ND, Ward County, ND

The radar

The Minot AFB radar (KMBX), 79 km from the middle of the area, began a volume at 21:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 23, 4:25 PM CDTHAIL 1Max, NDCORRECTS PREVIOUS HAIL REPORT FROM MAX. VARIOUS SIZES OF HAIL WITH THE BIGGEST AT QUARTER SIZE. HEAVY RAIN. DID NOT MEASURE IT YET.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 9.4 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2022-08-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 370 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2022-08-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
370 J/kg
Mixed-layer CIN
-239 J/kg
Mixed-layer LCL
1175 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
83 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.0

Open this sounding in Storm Lab

The text

As transmitted.

189 
WUUS53 KBIS 232122
SVRBIS
NDC055-101-232230-
/O.NEW.KBIS.SV.W.0148.220823T2122Z-220823T2230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Bismarck ND
422 PM CDT Tue Aug 23 2022

The National Weather Service in Bismarck has issued a

* Severe Thunderstorm Warning for...
  South central Ward County in north central North Dakota...
  Northeastern McLean County in south central North Dakota...

* Until 530 PM CDT.

* At 422 PM CDT, a severe thunderstorm was located over Max, or 12
  miles northeast of Garrison, moving southeast at 25 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will remain over mainly rural areas of
  south central Ward and northeastern McLean Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4784 10144 4793 10126 4756 10089 4745 10112
TIME...MOT...LOC 2122Z 317DEG 20KT 4782 10129 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

JP MARTIN
2 follow-up statements
956 
WWUS53 KBIS 232141
SVSBIS

Severe Weather Statement
National Weather Service Bismarck ND
441 PM CDT Tue Aug 23 2022

NDC101-232150-
/O.CAN.KBIS.SV.W.0148.000000T0000Z-220823T2230Z/
Ward ND-
441 PM CDT Tue Aug 23 2022

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL WARD COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved into 
McLean County.

LAT...LON 4780 10141 4780 10113 4756 10089 4745 10112
TIME...MOT...LOC 2140Z 317DEG 20KT 4775 10119 

$$

NDC055-232230-
/O.CON.KBIS.SV.W.0148.000000T0000Z-220823T2230Z/
McLean ND-
441 PM CDT Tue Aug 23 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT
FOR NORTHEASTERN MCLEAN COUNTY...

At 440 PM CDT, a severe thunderstorm was located 7 miles southeast of
Max, or 12 miles northeast of Garrison, moving southeast at 25 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Underwood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4780 10141 4780 10113 4756 10089 4745 10112
TIME...MOT...LOC 2140Z 317DEG 20KT 4775 10119 

HAIL THREAT...OBSERVED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

JP MARTIN
431 
WWUS53 KBIS 232201
SVSBIS

Severe Weather Statement
National Weather Service Bismarck ND
501 PM CDT Tue Aug 23 2022

NDC055-232230-
/O.CON.KBIS.SV.W.0148.000000T0000Z-220823T2230Z/
McLean ND-
501 PM CDT Tue Aug 23 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT
FOR NORTHEASTERN MCLEAN COUNTY...

At 501 PM CDT, a severe thunderstorm was located 8 miles northeast of
Coleharbor, or 12 miles east of Garrison, moving southeast at 20 mph.

HAZARD...Quarter size hail.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is expected.

Locations impacted include...
Underwood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4767 10130 4776 10109 4756 10089 4745 10112
TIME...MOT...LOC 2201Z 324DEG 16KT 4765 10115 

HAIL THREAT...OBSERVED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH

$$

JP MARTIN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 23, 2:56 PM CDT, 1 hour 26 minutes earlier.

Area forecast discussion, Aug 23, 2:56 PM CDT, 1 hour 26 minutes before
AREA FORECAST DISCUSSION
National Weather Service Bismarck ND
256 PM CDT Tue Aug 23 2022

.SHORT TERM...(This Evening through Wednesday)
Issued at 243 PM CDT Tue Aug 23 2022

Satellite imagery shows thunderstorms over north central North
Dakota are beginning to fizzle out while storms begin to bubble
across the southwest. An upper level disturbance over eastern
Montana extending into western South Dakota will continue move
northeastward into North Dakota. Warmer temperatures in the lower
90s with dewpoints in the lower 60s will provide plenty of energy
for afternoon storms. This will lead to CAPE values around
1500-2000 j/kg with 0-6km bulk shear up to 30 kts over central
North Dakota. Therefore, an isolated strong to severe storm
should not be ruled out. Convection continues to bubble up in the
southwest this afternoon while the CAMs highlight an area of
precip along the HWY 83 corridor this evening. Thunderstorms along
a stationary front slowly moving southward, located from Tioga to
Minot, could see the greatest chance for severe weather this
afternoon. Inverted V soundings and high D-CAPE around 1000 j/kg
could support outflow winds up to 60 mph. Quarter size hail is
possible this afternoon and evening from any strong to severe
storms over central North Dakota. Thunderstorms could also produce
brief heavy rain with PWATs well over 1 inch.

Rain chances will continue overnight across much of the region.
Thunderstorms are possible tonight, however the strong to severe
threat should subside. A cold front is expected to move through the
area tonight bringing low stratus deck in from Canada that
will linger through tomorrow afternoon. Patchy fog is set to
develop over portions of north central and northwestern North
Dakota early this morning. Low temperatures are forecast to cool
off into the upper 50s to lower 60s. High temperatures Wednesday
are forecast to stay in 70s across the state with some lingering
rain showers across the south.

.LONG TERM...(Wednesday Night through Tuesday)
Issued at 243 PM CDT Tue Aug 23 2022

Surface high pressure over the Dakotas is going to progress
eastward Thursday as a shortwave over Montana. The aforementioned
shortwave is going to increase precipitation chances Friday
afternoon across the west. Temperatures are forecast to fairly
cool in the upper 70s to 80s through work week with a warming
trend returning this weekend. A slow moving cutoff low over the
Pacific Northwest is forecast to reach the Northern Plains this
weekend bringing increased chances for severe weather over the
weekend. The CSU MLP is highlighting a 15% chance for severe
weather Friday and Saturday. We will see how models develop the
aforementioned system this weekend.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday Afternoon)
Issued at 1248 PM CDT Tue Aug 23 2022

Thunderstorms are possible this afternoon and evening across much
of the state. As storms develop AMDs will be made to match
current conditions, as confidence on timing and location of storms
remains low. VFR conditions will continue this through this
evening until a low cloud deck moves in from the north. This will
bring widespread IFR to LIFR conditions to the region tomorrow
morning. However, KBIS and KJMS may be on the edge of the low
cloud deck, therefore they were left VFR for now.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Johnson
LONG TERM...Johnson
AVIATION...Johnson
Hazardous weather outlook, Aug 23, 2:18 PM CDT, 2 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
218 PM CDT Tue Aug 23 2022

NDZ002>005-010>013-019>023-034>036-241930-
Burke-Renville-Bottineau-Rolette-Mountrail-Ward-McHenry-Pierce-
Mercer-Oliver-McLean-Sheridan-Wells-Morton-Burleigh-Kidder-
218 PM CDT Tue Aug 23 2022 /118 PM MDT Tue Aug 23 2022/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, and south central North
Dakota.

.DAY ONE...This Afternoon and Tonight

Isolated to scattered thunderstorms are possible today through
this evening. Strong to severe thunderstorms are possible with
quarter hail size and winds gusts up to 60 mph.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

NDZ001-009-017-018-025-031>033-037-040>048-050-051-241930-
Divide-Williams-McKenzie-Dunn-Foster-Golden Valley-Billings-Stark-
Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan-
La Moure-McIntosh-Dickey-
218 PM CDT Tue Aug 23 2022 /118 PM MDT Tue Aug 23 2022/

This Hazardous Weather Outlook is for portions of northwest North
Dakota, south central North Dakota, southeast North Dakota, and
southwest North Dakota.

.DAY ONE...This Afternoon and Tonight

Isolated thunderstorms are possible today through this evening.
Severe weather is not likely.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Special weather statement, Aug 23, 2:42 PM CDT, 1 hour 40 minutes before
Special Weather Statement
National Weather Service Bismarck ND
142 PM MDT Tue Aug 23 2022

NDZ033-040-041-232015-
Hettinger ND-Stark ND-Slope ND-
142 PM MDT Tue Aug 23 2022

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF NORTHWESTERN
HETTINGER, NORTHEASTERN SLOPE AND SOUTHWESTERN STARK COUNTIES THROUGH
215 PM MDT...

At 142 PM MDT, a strong thunderstorm was located 9 miles northwest of
New England, or 17 miles southwest of Dickinson, moving east at 15
mph.

HAZARD...Wind gusts to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  New England around 200 PM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4656 10306 4674 10307 4679 10267 4652 10265
TIME...MOT...LOC 1942Z 267DEG 13KT 4665 10296

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

SAVADEL
Local storm report, Aug 23, 4:13 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
413 PM CDT TUE AUG 23 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     HAIL             5 N MAX                 47.89N 101.29W
08/23/2022  E0.70 INCH       WARD               ND   EMERGENCY MNGR

            HAIL AS LARGE AS DIMES REPORTED ON HIGHWAY
            83.

&&

ZH

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 22, 7:00 PM CDTSpecial Weather StatementBISSioux30 min
Aug 23, 2:42 PM CDTSpecial Weather StatementBISStark33 min
Aug 23, 3:50 PM CDTSevere Thunderstorm WarningBISMountrail, Ward55 min
Aug 23, 3:54 PM CDTSevere Thunderstorm WarningBISMcLean, Ward66 min
Aug 23, 4:21 PM CDTSevere Thunderstorm WarningBISMcLean, Mountrail54 min
Aug 23, 5:15 PM CDTSevere Thunderstorm WarningBISMcLean, Sheridan60 min
Aug 23, 5:28 PM CDTSpecial Weather StatementBISBottineau, Rolette32 min
Aug 23, 5:36 PM CDTSevere Thunderstorm WarningBISBottineau, Rolette54 min
Aug 23, 5:54 PM CDTSevere Thunderstorm Warning Considerable damage threatBISBurleigh, McLean, Morton, Oliver66 min
Aug 23, 5:58 PM CDTSevere Thunderstorm WarningBISMcLean, Mercer32 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.